Home > Stuttering.Microblog > On drug induced acquired Stuttering…

On drug induced acquired Stuttering…

Here’s an article describing drug induced aquired stuttering.  What makes this unique is that the patient started taking drugs for (I am nearly positive) schizophrenia.  However, the drugs used to lessen some symptoms of schizophrenia mess up the D2 (Dopamine) neurocortical tracts, which seem to also be associated with stuttering.  So he’s taking drugs to get his life back from the schizophrenic demons (and I get to say that because I worked w/ this population for years), but in so doing, he’s also acquiring stuttering.  (Stuttering would dissolve after cessation of the drugs.)

This kind of thing happens all the time. Just the other day, a student approached me about a family member who started stuttering at the age of 62.  Why?  Prescription drugs.  Further, I worked w/ someone (an 18 year old kid) who stuttered while on a specific drug as well.

The take home point here is that it seems entirely possible that stuttering can be associated with either too *much* dopamine, but also a subset of people with too little dopamine.  So the belief that we stutter because we have too much, I predict, will be found false.  I predict that we’ll find that stuttering will be associated with abnormalities in the D2 neurocortical tract period (either too high or too low).

Be Sociable, Share!
Categories: Stuttering.Microblog Tags:
  1. Tone
    February 6th, 2009 at 10:19 | #1

    These are the drugs you discussed on StutterTalk once with, oh I forget… Dr McGuire?? You tried one of these did you not? But too much?
    Isn’t it also a higher percentage of people with tourettes syndrome that stutter? Or am I wrong here? They have too much dopamine as well I believe. This was a lot of thinking, not knowing… But maybe you do?

    [Reply]

  2. admin
    February 6th, 2009 at 11:34 | #2

    I was on Risperidol, but the entirely wrong dosage. This patient is on Olanzapine. Both try and target (and block) D2 receptors, and do so relatively effectively. (Although w/ side effects.) I bet that his stuttering is associated with a *reduction* of D2 activity (i.e., not enough).

    Tourettes shares the same neurocorticobulbar tract with stuttering. So what I think is happening is that since the same part of the brain is affected, there may be a comorbidity of symptoms.

    [Reply]

  3. Tone
    February 6th, 2009 at 12:38 | #3

    OMG Dr Greg I need to look up half of this! (Well not quite) But I think I get the point, and I also think you are on to something. People are researching this right?

    [Reply]

  1. No trackbacks yet.